Maine, 2013

Flood in Maine, September 13, 2013

September 13, 2013 · NWS GYX · 1 event in 1 county or zone

An area of thunderstorms in Northern Oxford County produced 2 to 4 inches of rain in 3 hours causing the Swift River at Roxbury to rise above the 7 foot flood stage. 03 feet resulting in only a brief period of minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of thunderstorms in Northern Oxford County produced 2 to 4 inches of rain in 3 hours causing the Swift River at Roxbury to rise above the 7 foot flood stage. The river crested at 8.03 feet resulting in only a brief period of minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 13, 6:20 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 13, 6:20 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
720 PM EDT FRI SEP 13 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE OFF THE COAST OVERNIGHT...BRINGING AN END
TO THE RAIN. HIGH PRESSURE BUILDS IN DURING THE DAY ON SATURDAY
AND MOVES OFFSHORE SUNDAY. ANOTHER COLD FRONT WILL CROSS THE
REGION ON MONDAY...WITH HIGH PRESSURE BUILDING IN FOR THE MIDDLE
OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
715 PM...LOOKS LIKE BACK OF PRECIP ASSOCIATED WITH UPPER LVL WAVE
TRACKING NE ACROSS THE AREA IS EXITING NE...AND WILL MOVE OUT OF
CWA BY ~02Z. UPPER LVL TROUGH WILL SLOWLY MOVE THROUGH LATER
TONIGHT...AND COULD SET OFF A FEW ISOL SHRA...ESPECIALLY IN NRN
ZONES. TEMPS SHOULD CONTINUE TO COOL DOWN...BUT LINGERING
CLOUDINESS WILL KEEP TEMPS FROM DROPPING OFF MUCH BLO 50 IN THE N
AND IN THE LOW-MID 50S SOUTH.

PREVIOUSLY...THE UPPER TROF AND ASSOC COLD FRONT ARE MOVING
ACROSS THE AREA ATTM. THE COMBINATION OF ABUNDANT RESIDUAL LOW
LEVEL MOISTURE AND INSTBLTY AHEAD OF THE FRONT WILL CAUSE SCT
SHWRS THROUGH THE EVENING. SOME WILL HAVE HEAVY DOWNPOURS. AN
ISOLD TSTM ALSO CAN'T BE RULED OUT INTO THE EARLY EVENING. BY
LATER THIS EVENING A NWLY SFC FLOW WILL DEVELOP BEHIND THE COLD
FRONT WHILE THE UPPER TROF SETTLES OVER THE AREA BY MORNING.
COOLER AND DRIER AIR WILL SLOWLY FILTER INTO THE REGION LATER
TONIGHT WITH MOST OF THE SHWR ACTVTY DIMINISHING.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
SATURDAY THE UPPER TROF OVER THE REGION WILL SLOLY BE LIFTING OUT
TO THE NE BUT STILL THE RISK OF A FEW INSTBLTY SHWRS ARE PSBL IN
THE MTNS DUE TO THE COLD POOL ALOFT WITH THE ASSOC TROF. OTHERWISE
DOWNSLOPING WINDS WILL BRING SOME SUNSHINE BACK TO THE REGION
ELSEWHERE WITH SEASONAL TEMPS AND MUCH DRIER CONDITIONS. SAT NIGHT
CONDS BECOME CLEAR AS HIGH PRES SETTLES OVER THE REGION.

USED A BLEND OF THE MAV/MET GUID FOR MAX TEMPS.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
FAIRLY PROGRESSIVE FLOW REGIME THROUGH THE EXTENDED FORECAST WITH
ALTERNATING PERIODS OF HIGH PRESSURE AND WARM/COLD FRONTAL PASSAGES
WITH LITTLE IN THE WAY OF POTENTIAL HIGH QPF EVENTS THROUGH THE
PERIOD. THE FIRST COLD FRONT COMES THROUGH SUNDAY NIGHT FOLLOWED
BY HIGH PRESSURE THROUGH MIDWEEK. THE NEXT FRONT IN THE FORM OF A
WARM FRONT LOOKS TO APPROACH THU/FRI WITH A CHANCE OF SHOWERS BY
THE END OF THE WEEK.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM...MVFR CONDS IN SCT SHWRS THRU THE EVENING OTRW VFR
CONDS EXPECTED. VFR CONDS EXPECTED SAT INTO SAT NIGHT.

LONG TERM...MAINLY VFR THROUGH THE PERIOD.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS TO REMAIN BLO SCA CRIT THRU SAT NIGHT.

LONG TERM...SOME SCA POTENTIAL ON TUESDAY IN THE WAKE OF THE COLD
FRONT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Sep 13, 1:46 PM EST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT FRI SEP 13 2013

MEZ007>009-012>014-018>028-NHZ001>010-013-014-141900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
246 PM EDT FRI SEP 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-141900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
246 PM EDT FRI SEP 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 13, 1:31 PM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
231 PM EDT FRI SEP 13 2013

MEZ023-NHZ010-013-014-131900-
COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR ROCKINGHAM-STRAFFORD-
231 PM EDT FRI SEP 13 2013

...HEAVY RAIN SHOWERS WILL IMPACT STRAFFORD COUNTY...ROCKINGHAM
COUNTY AND YORK COUNTY THROUGH 300 PM EDT...

AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF HEAVY RAIN SHOWERS CENTERED ALONG A LINE EXTENDING FROM 5
MILES NORTHWEST OF CAPE NEDDICK TO 13 MILES SOUTH OF SOUTH
HAMPTON...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF DOVER TO 9
MILES SOUTHWEST OF NEWBURYPORT...MOVING EAST AT 10 MPH. THIS CLUSTER
OF HEAVY RAIN SHOWERS WILL AFFECT AREAS IN AND AROUND GREAT BAY
NATIONAL WILDLIFE REFUGE...VAUGHAN WOODS STATE PARK...SOUTH
ELIOT...NORTH BERWICK...ELIOT...SOUTH
HAMPTON...SEABROOK...RYE...PORTSMOUTH AND NORTH HAMPTON THROUGH 300
PM EDT.

HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS. IN ADDITION...RAINFALL WILL REDUCE VISIBILITIES TO
A HALF MILE OR LESS AT TIMES...SO MOTORISTS SHOULD USE CAUTION WHEN
TRAVELING THROUGH THESE AREAS.

LAT...LON 4328 7078 4331 7074 4329 7056 4326 7058
      4322 7056 4318 7060 4316 7059 4315 7061
      4307 7066 4302 7072 4287 7081 4286 7086
      4288 7092 4286 7098

LEGRO
Special weather statement, Sep 13, 3:00 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
400 PM EDT FRI SEP 13 2013

MEZ012-018-019-023-024-NHZ010-013-014-132045-
COASTAL CUMBERLAND-COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR
CUMBERLAND-INTERIOR ROCKINGHAM-INTERIOR YORK-SOUTHERN
OXFORD-STRAFFORD-
400 PM EDT FRI SEP 13 2013

...HEAVY RAIN SHOWERS WILL IMPACT STRAFFORD COUNTY...OXFORD
COUNTY...ROCKINGHAM COUNTY...YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 445 PM EDT...

AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF HEAVY RAIN SHOWERS CENTERED ALONG A LINE EXTENDING FROM 4
MILES NORTHWEST OF LIMERICK TO SPRINGVALE TO 3 MILES NORTHEAST OF
EAST ROCHESTER TO 3 MILES NORTHWEST OF DOVER TO NEWFIELDS TO 2 MILES
SOUTH OF KENSINGTON...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF
OSSIPEE TO 3 MILES NORTHWEST OF SANFORD TO 6 MILES NORTHEAST OF
ROCHESTER TO 3 MILES NORTHWEST OF DOVER TO 5 MILES SOUTH OF DURHAM TO
6 MILES SOUTH OF EXETER...MOVING EAST AT 15 MPH. THIS CLUSTER OF
HEAVY RAIN SHOWERS WILL AFFECT AREAS IN AND AROUND GONIC...EAST
ROCHESTER...WEST NEWFIELD...EMERY
MILLS...SHAPLEIGH...NEWFIELD...KEZAR FALLS...ACTON...ROCHESTER AND
MADBURY THROUGH 445 PM EDT.

HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS. IN ADDITION...HEAVY RAINFALL WILL REDUCE
VISIBILITIES TO A HALF MILE OR LESS AT TIMES...SO MOTORISTS SHOULD
USE CAUTION WHEN TRAVELING THROUGH THIS AREA.

LAT...LON 4288 7104 4303 7107 4333 7100 4345 7092
      4380 7093 4394 7033 4356 7037 4333 7055
      4313 7061 4296 7076

LEGRO
Special weather statement, Sep 13, 3:55 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
455 PM EDT FRI SEP 13 2013

MEZ018-019-023-024-132130-
COASTAL CUMBERLAND-COASTAL YORK-INTERIOR CUMBERLAND-INTERIOR YORK-
455 PM EDT FRI SEP 13 2013

...HEAVY RAIN SHOWERS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 530 PM EDT...

AT 454 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF HEAVY RAIN SHOWERS CENTERED ALONG A LINE EXTENDING FROM
HOLLIS TO 2 MILES SOUTHEAST OF YORK...OR ALONG A LINE EXTENDING FROM
11 MILES NORTHEAST OF ALFRED TO 6 MILES EAST OF KITTERY...MOVING
EAST AT 15 MPH. THIS CLUSTER OF HEAVY RAIN SHOWERS WILL AFFECT AREAS
IN AND AROUND LYMAN...YORK...OGUNQUIT...CAPE
NEDDICK...DAYTON...WELLS...HOLLIS...GOODWINS MILLS...BAR MILLS AND
KENNEBUNK THROUGH 530 PM EDT.

HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS. IN ADDITION...HEAVY RAINFALL WILL REDUCE
VISIBILITIES TO A HALF MILE OR LESS AT TIMES. MOTORISTS SHOULD USE
CAUTION WHEN TRAVELING THROUGH THESE AREAS.

LAT...LON 4369 7071 4377 7027 4355 7026 4355 7028
      4352 7031 4353 7035 4350 7038 4346 7037
      4344 7033 4339 7041 4335 7042 4331 7055
      4326 7058 4322 7056 4314 7061 4312 7071

LEGRO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Oxford

When
September 13, 7:24 PM EST to 10:09 PM EST
Where
Oxford County, Roxbury to 0.89 mi WNW of Roxbury
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.670, -70.580

A thunderstorm produced 2 to 4 inches of rain in 3 hours sending the Swift River at Roxbury (flood stage 7.0 ft), above flood stage. The river crested at 8.03 feet after a brief period of minor flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480473.